Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 18, 2024, 8:43 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2024, 8:43 PM MST (03:43 UTC)
- Expired
- Jul 18, 2024, 11:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 3269 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WGUS55 KTWC 190343
FFWTWC
AZC019-190645-
/O.NEW.KTWC.FF.W.0022.240719T0343Z-240719T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
843 PM MST Thu Jul 18 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 1145 PM MST.
* At 843 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the western and southern
slopes of the Catalina Mountains and into the foothills. Between 1
and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sabino Canyon Recreation Area, Catalina Foothills and Seven Falls.
This includes the following streams and drainages...
Sutherland Wash, Ventana Canyon Wash, Esperero Wash, Sabino Creek,
Rillito River, Tanque Verde Wash, Canada del Oro and Bird Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3243 11086 3245 11078 3237 11073 3232 11077
3230 11089
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM1 follow-up statement
573
WGUS75 KTWC 190641
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1141 PM MST Thu Jul 18 2024
AZC019-190651-
/O.EXP.KTWC.FF.W.0022.000000T0000Z-240719T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1141 PM MST Thu Jul 18 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM MST THIS EVENING FOR
NORTHEASTERN PIMA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3243 11086 3245 11078 3237 11073 3232 11077
3230 11089
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:10 PM MST, 6 hours 33 minutes earlier.
Area forecast discussion, Jul 18, 2:10 PM MST, 6 hours 33 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 210 PM MST Thu Jul 18 2024 .SYNOPSIS...Temperatures will remain 4 to 7 degrees above normal through the rest of this week, with typical mid-July moisture levels across the region. This will result in the daily chances for showers and thunderstorms. The main threats will continue to be strong gusty outflow winds and heavy rainfall leading to localized flash flooding. && .DISCUSSION...Welp. That low-grade Monsoon day we saw yesterday across Southeast Arizona was short-lived. We can expect to see a ramp up in a activity over the next several days, begining today. Today is shaping up to be a more typical Monsoon day across the entire forecast area. To set the big picture, the 500 mb upper high is centered across eastern Arizona and the 300 mb high center is positioned near the bootheel of New Mexico. Both of these features will drift west to northwest today, becoming stacked over central Arizona by this afternoon. As this happens, we not only cool slightly in the mid-to-upper levels, but we also find ourselves with weak lift due to a stretching deformation aloft. During the Monsoon season, it is sometimes the most subtle features or mechanisms that differentiate a quiet or active day. The NNE flow pattern today isn't quite the favored NE "rimshot" for us today, that will come overnight and more specifically tomorrow and into the weekend, but it will help force storms off the higher terrain into the lower elevations across Graham and Greenlee counties this afternoon. The latest GOES derived Precipitable Water satellite imagery indicates dry air (between 1.0 and 1.2 inches) situated east of Tucson with the 18/12Z KTWC sounding indicating a value of 1.49 inches over Tucson, and deeper PWAT values to 1.75 inches across the SW corner of Arizona. There is a deeper pocket of dry values near 1.0 inch along the International Border in Cochise county. This is mainly drier air residing between 700-500 mb which should increase the downdraft potential (DCAPE) this afternoon across Santa Cruz as the easterly flow tried to entrain this into storms that develop this afternoon. The 18/12Z SPC HREF indicated an area of 70% probability of 30+ kts winds within 25 miles of a given point across Santa Cruz, Eastern Pima and the southern portions of the TON at 00Z this afternoon, with even a 10% chance of wind gusts in excess of 50+ kts withing 25 miles of a given point in the Tohono O'odham Nation. The drier air to the east of Tucson will also increase the potential for strong thunderstorm outflows there this afternoon for the storms that develop over the higher terrain and push off into the lower elevations. Strong thunderstorm outflow winds will be the primary threat from storm this afternoon, with an increasing threat of heavy rainfall as storms push into the deeper moisture across central and western Pima county this afternoon/evening. There is still hints from the high resolution CAMS runs of nocturnal convection, especially with the 18/14Z HRRR, across Southeast Arizona tonight as the lift associated with the shifting upper high center will interact with the elevated CAPE. Nothing strong, but if it does happen it may hinder thunderstorm activity Friday despite the improving NE flow/rimshot potential. As we move into the weekend and next week, the upper high positions itself near southern NV which would suggest the stronger NE flow pattern will continue into next week for our neck of the woods. The strongest days are still looking like Saturday and Sunday as the mid-level flow is the strongest for Southeast Arizona. && .AVIATION...Valid through 20/00Z. SCT-BKN clouds at 8k-12k ft AGL thru 19/05Z and again aft 19/18Z, with diminishing cloud cover between 19/05Z and 19/18Z. SCT TSRA/SHRA thru 19/05Z. SCT TSRA/SHRA developing again aft 19/19Z. MVFR conditions in TSRA, with mountain obscurations, vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring a WLY/NWLY direction during the afternoon/early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture remains across southeast Arizona, with typical July moisture levels expected into at least early next week. This will result in the daily cycle of mainly afternoon and evening showers and thunderstorms. The main threats will be strong, gusty and erratic outflow winds and heavy rainfall leading to localized flash flooding. Minimum relative humidity values will be 20-30 percent in most lower elevation locations and 25-40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. Wind direction during the afternoon hours will primarily be west to northwest through the weekend, especially from Tucson westward and in the upper Gila River valley. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 18, 6:20 PM MST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
620 PM MST Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM Tstm Wnd Gst 14 ESE Tucson 32.10N 110.68W
07/18/2024 M66 MPH Pima AZ Mesonet
Personal weather station reported gust to
66.
&&Local storm report, Jul 18, 6:28 PM MST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
628 PM MST Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 7 ENE Tucson 32.24N 110.78W
07/18/2024 M62 MPH Pima AZ Mesonet
Personal weather station reported wind gust
of 62 mph.
&&
JVTLocal storm report, Jul 18, 7:45 PM MST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
745 PM MST Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Tstm Wnd Dmg 5 SW Tucson 32.16N 110.95W
07/18/2024 Pima AZ Utility Company
Poles/ Wire down.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:39 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
| Jul 18, 5:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 18, 5:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 42 min |
| Jul 18, 5:55 PM MST | Dust Storm Advisory | TWC | Cochise, Graham | 65 min |
| Jul 18, 6:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 18, 6:26 PM MST | Dust Storm Advisory | TWC | Pima | 94 min |
| Jul 18, 6:37 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 18, 7:22 PM MST | Dust Storm Advisory | TWC | Pinal | 83 min |
| Jul 18, 8:03 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 18, 8:15 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 19, 1:46 PM MST | Special Weather Statement | TWC | Graham | 44 min |
| Jul 19, 2:18 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 57 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.